MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HOLDING SCREW GAMMA3 8X35MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HOLDING SCREW GAMMA3 8X35MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0090
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported: "the doctor was performing an intramedullary gamma nail on the patient's right side.During the impaction of the nail the locking bolt beacon cold welded to the nail and was unable to separate the targeted from the nail.A new targeter tray was opened with another locking bolt as well as a new nail.The procedure was complete without further incident".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the devices could not be disassembled as designed.The device inspection revealed the following: the visual inspection of the target device has shown that there is a deformation at the edge of the nail holding screw bore visible.Above the deformation are strong stress marks visible, the marks were caused during the forcible removal of the holding screw during the investigation.The devices were received in assembled condition, the holding screw was jammed as complained.It was possible to disassemble the devices during the evaluation by applying high forces.The testing has shown that the complained malfunction was clearly caused by a deformation at the holding screw.At the deformation was the material of the edge pushed out, this material did get stuck at the edge of the targeting device and made finally the removal of the screw impossible.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by an an excessive, inappropriate hit with a hammer onto the nail holding screw while the devices were assembled.In this relation we would like to point out the instructions for use with following statement: do not hit instruments unless they are specifically intended for impaction.Never hit targeting devices or elastosil handles other than those with an integrated strike plate.
 
Event or Problem Description
It was reported: "the doctor was performing an intramedullary gamma nail on the patient's right side.During the impaction of the nail the locking bolt beacon cold welded to the nail and was unable to separate the targeted from the nail.A new targeter tray was opened with another locking bolt as well as a new nail.The procedure was complete without further incident.".

Brand Name
NAIL HOLDING SCREW GAMMA3 8X35MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11899082
Report Number0009610622-2021-00532
Device Sequence Number1321079
Product Code LXH
UDI-Device Identifier04546540377661
UDI-Public04546540377661
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number1320-0090
Device Catalogue Number13200090
Device Lot NumberKSS167H18
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 05/03/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date09/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR